MAUDE Adverse Event Report: SMITH & NEPHEW, INC. BLADE 3.5 BONE CUTTER FULL RADIUS DISP; SAW, POWERED, AND ACCESSORIES

SMITH & NEPHEW, INC. BLADE 3.5 BONE CUTTER FULL RADIUS DISP; SAW, POWERED, AND ACCESSORIES
Model Number 7210486
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/04/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Internal complaint reference (b)(4).
 
Event or Problem Description
It was reported that during the surgery the blade was broken.No delay or other complications reported.Smith and nephew back-up device was used to complete the surgery.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
 
Additional Manufacturer Narrative
2b5 and h1 updated.B1, adverse event unmarked.B2, required intervention to prevent permanent impairment/damage (devices) unmarked h3, h6: the reported device, used in treatment, was not returned to the designated complaint unit for independent evaluation, thus visual inspection and functional testing could not be performed.A review of the device records showed there were no indications to suggest that the product did not meet manufacturing specification or would not be able to perform as intended.A complaint history review concluded this was an isolated event.A review of risk management files found that the reported failure was documented appropriately.A review of the instructions for use found the following warnings and precautions related to the reported failure: ¿ do not allow the rotating portion of any blade or burr to touch any metallic object such as a cannula or arthroscope.Damage to both instruments is likely.¿ irreversible damage to blades or burrs will result if they are run without the flow of irrigation (dry).A relationship, if any, between the subject device and the reported event could not be determined.Please refer to the instructions for use for recommendations on proper use of the device and potential troubleshooting methods to prevent future reoccurrence of the reported event.No containment or corrective actions are recommended at this time.If the product associated with this event is returned at a future date, this investigation will be reopened for evaluation.
 
Event or Problem Description
It was reported that during the set up before the surgery the blade was found broken.No delay or other complications reported.Smith and nephew back-up device was used to complete the surgery.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
 
Additional Manufacturer Narrative
The reported device, intended for use in treatment, was received for evaluation.There was a relationship found between the returned device and the reported incident.A visual inspection revealed that four devices of the same batch were returned.Only one had been opened and had debris indicating use.The outer blades were found to contain magnets in positions that did not meet the specifications of the device.There were no other visual problems with the devices.A functional evaluation concluded that the oscillate, forward, and reverse controls could only reach 3000 instead of the specified 8000 revolutions per minute.A review of the device records showed there were no indications to suggest that the product did not meet manufacturing specification or would not be able to perform as intended.A complaint history review concluded this was a repeat issue.A review of the drawings found that the maximum blade speed is specified as 8000 revolutions per minute, and that magnets are specified to be press fit into positions 2 and 4 only.A review of risk management files found that the reported failure was documented appropriately.The instructions for use were reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.The complaint was confirmed, and the root cause was associated with manufacturing.A complaint notification was issued to manufacturing management to mitigate future occurrences and preventative action has been initiated to assess this failure mode.

Brand Name
BLADE 3.5 BONE CUTTER FULL RADIUS DISP
Common Device Name
SAW, POWERED, AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
MDR Report Key11380768
Report Number1219602-2021-00401
Device Sequence Number3786646
Product Code HAB
UDI-Device Identifier03596010494733
UDI-Public03596010494733
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/23/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date03/07/2023
Device Model Number7210486
Device Catalogue Number7210486
Device Lot Number50894011
Initial Date Received by Manufacturer 02/05/2021
Supplement Date Received by Manufacturer03/30/2021
04/22/2021
Initial Report FDA Received Date02/25/2021
Supplement Report FDA Received Date03/31/2021
04/23/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;